Diastolic and systolic left ventricular (LV) function may be affected early after the initiation of doxorubicin therapy. However, the role of mediastinal radiation and other cytotoxic agents in the production of these early cardiac effects is unclear. In this study LV diastolic and systolic function were assessed before and after doxorubicin (223±122 mg·m−2; range, 40-618) in 33 patients. After doxorubicin, LV ejection fraction declined (0.61±0.08 to 0.56±0.08, P = 0.0008), peak filling rate decreased (3.38±1.10 to 2.82±0.62 end diastolic volumes/s, P = 0.006), and time to peak filling rate increased (162±39 to 182±45 ms, P = 0.04). The changes in LV systolic and diastolic function were not related to doxorubicin dose and the use of other cytotoxic agents; the decrease in LV ejection fraction with doxorubicin was more notable in men and in patients who received mediastinal irradiation concurrently with doxorubicin. It is concluded that the use of doxorubicin was associated with the simultaneous early development of LV systolic and diastolic dysfunction. Male gender and concurrent mediastinal irradiation were independent influences, but doxorubicin dose and the use of other cytotoxic agents were not associated with worse cardiac dysfunction.
- Diastolic dysfunction
- Doxorubicin cardiotoxicity
ASJC Scopus subject areas
- Radiology Nuclear Medicine and imaging